Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/21976
Title: Antimicrobial anaphylaxis: the changing face of severe antimicrobial allergy.
Authors: Hall, Victoria;Wong, Micah;Munsif, Maitri;Stevenson, Brittany R;Elliott, Katie;Lucas, Michaela;Baird, Ashleigh J;Athan, Eugene;Young, Melissa;Pickles, Robert;Cheng, Allen C;Stewardson, Andrew J;Aung, Ar K;Trubiano, Jason A
Affiliation: School of Medicine, University of Western Australia, WA, Australia
University Hospital Geelong Barwon Health, Geelong, VIC, Australia
Deakin University, School of Medicine, Geelong, VIC, Australia
School of Medicine, University of Melbourne, VIC, Australia
Department of Infectious Diseases, Austin Health, Heidelberg, Victoria, Australia
Department of Infectious Diseases, Alfred Health, VIC, Australia
Department of Medicine, University of Melbourne, VIC, Australia
The National Centre for Infections in Cancer, Peter MacCallum Cancer Centre, VIC, Australia
Department of General Medicine, Alfred Hospital, Monash University, VIC, Australia
School of Public Health and Preventive Medicine, Monash University, VIC, Australia
Department of Immunology, Sir Charles Gairdner Hospital, WA, Australia
PathWest Immunology, Nedlands, WA, Australia
ASID Clinical Research Network, Sydney, NSW, Australia
Departments of Infectious Diseases and General Medicine, John Hunter Hospital, Hunter New England Local Health District, NSW, Australia
School of Medicine and Public Health, University of Newcastle, NSW, Australia
Hunter New England Local Health District, John Hunter Hospital, NSW, Australia
Issue Date: 21-Oct-2019
EDate: 2019-10-21
Citation: The Journal of antimicrobial chemotherapy 2019; online first: 21 October
Abstract: The epidemiology, clinical characteristics and outcomes of antimicrobial-associated anaphylaxis remain ill-defined. We sought to examine antimicrobial anaphylaxis with regard to: (i) the frequency of implicated antimicrobials; (ii) attributable mortality; and (iii) referral for definitive allergy assessment. This was conducted through a national retrospective multicentre cohort study at five Australian tertiary hospitals (January 2010 to December 2015). Cases of antimicrobial anaphylaxis were identified from ICD-10 coding and adverse drug reaction committee databases. There were 293 participants meeting the case definition of antimicrobial anaphylaxis and 310 antimicrobial anaphylaxis episodes. Of 336 implicated antimicrobials, aminopenicillins (62/336, 18.5%) and aminocephalosporins (57/336, 17%) were implicated most frequently. ICU admission occurred in 43/310 (13.9%) episodes; however, attributable mortality was low (3/310, 1%). The rate of anaphylaxis to IV antibiotics was 3.5 (95% CI = 2.9-4.3) per 100 000 DDDs and the rate of hospital-acquired anaphylaxis was 1.9 (95% CI = 2.1-3.3) per 100 000 occupied bed-days. We observed overall low rates of hospital discharge documentation (222/310, 71.6%) and follow-up by specialist allergy services (73/310, 23.5%), which may compromise medication safety and antimicrobial prescribing in future. This study demonstrated that a high proportion of severe immediate hypersensitivity reactions presenting or acquired in Australian hospitals are secondary to aminopenicillins and aminocephalosporins. Overall rates of hospital-acquired anaphylaxis, predominantly secondary to cephalosporins, are low, and also associated with low inpatient mortality.
URI: http://ahro.austin.org.au/austinjspui/handle/1/21976
DOI: 10.1093/jac/dkz422
PubMed URL: 31637446
Type: Journal Article
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.